Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Nashville, TN

July 8, 2023Hickman County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 8, 2023, 5:47 PM CDT for Hickman County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 5:47 PM CDT (22:47 UTC)
Expired
Jul 8, 2023, 9:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Hickman County, TN

The radar

The Nashville radar (KOHX), 100 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

003 
WGUS54 KOHX 082247
FFWOHX
TNC081-090200-
/O.NEW.KOHX.FF.W.0005.230708T2247Z-230709T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
547 PM CDT Sat Jul 8 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Hickman County in middle Tennessee...

* Until 900 PM CDT.

* At 547 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Hickman County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3568 8752 3575 8737 3573 8732 3569 8730
      3568 8731 3566 8733 3566 8735 3566 8736
      3563 8742 3562 8745 3562 8746 3562 8747
      3563 8749

FLASH FLOOD...RADAR INDICATED

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:31 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 2:31 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
231 PM CDT Sat Jul 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 203 PM CDT Sat Jul 8 2023

Water vapor imagery this afternoon shows a trough tracking through
our area which is aiding in the increased storm coverage through
the remainder of the short-term period. Isolated to scattered
activity out there this afternoon should pick up in coverage this
evening and then more so Sunday as the trough's associated cold
front moves through Middle TN. There is still a decent amount of
instability today and tomorrow with CAPE values nearing 2,000
J/kg, but wind shear remains on the weaker side at around 20 to 25
knots. While strong thunderstorms will still be possible this
evening and again on Sunday, they will likely have a hard time
sustaining themselves for very long. Main threats will be damaging
wind gusts with some localized nuisance flooding from heavy
downpours.

Storms will come to an end west to east Sunday night with drying
and cooling conditions behind the cold front. As such, Sunday's
high temperatures will trend down several degrees compared to
today with cooler lows expected as well. Patchy fog will also be
possible, particularly Sunday night, for those locations along and
near the Plateau.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 203 PM CDT Sat Jul 8 2023

With drier air in place to start the new week, it should be a
pleasant Monday and Tuesday. Mostly dry conditions are expected
both days, and while temperatures will be able to quickly rebound
back into the low to mid-90's, RH values will be lower in the 30's
and 40's. The weather pattern will turn active again though by
Wednesday as a couple of shortwaves move through the area and
moisture makes its return, keeping rain and thunderstorm chances
in the forecast through at least next week. Stay tuned.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Sat Jul 8 2023

Scattered showers and storms will become more prevalent as the
afternoon progresses likely impacting the terminals. Prevailing
tsra was included during the most likely time frame. Visibilities
could drop as low as LIFR/IFR during the heaviest downpours. In
addition, some strong wind gusts will be possible with the storms.
Storm chances will end overnight, but there is a high probability
that fog impacts MQY/CKV/SRB/CSV. Fog will dissipate by 09/13z,
but MVFR Cu is expected to develop for the remainder of the taf
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  82  65  88 /  90  60  30  10
Clarksville    70  83  62  88 /  70  30  10   0
Crossville     64  77  60  80 /  80  80  40  10
Columbia       68  83  63  86 /  80  70  40  10
Cookeville     66  80  62  82 /  70  70  30  10
Jamestown      65  77  60  80 /  80  70  30  10
Lawrenceburg   67  83  63  85 /  80  70  40  10
Murfreesboro   68  85  63  87 /  80  70  40  10
Waverly        67  81  61  88 /  70  50  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Reagan

In the hours before

Local storm report, Jul 8, 4:25 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
425 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     Greenbrier              36.43N 86.80W
07/08/2023                   Robertson          TN   Public

            Roof torn off an outbuilding and landed on a
            truck.

&&

21
Special weather statement, Jul 8, 4:43 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
443 PM CDT Sat Jul 8 2023

TNZ008-009-029-030-082230-
Trousdale TN-Sumner TN-Macon TN-Smith TN-
443 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of north central Smith,
northeastern Sumner, Macon and Trousdale Counties through 530 PM
CDT...

At 442 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portland to near Lafayette. Movement was
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Westmoreland, Portland, Bethpage,
Pleasant Shade, Oak Grove and Bledsoe Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3638 8642 3637 8586 3661 8593 3662 8656
TIME...MOT...LOC 2142Z 306DEG 12KT 3652 8650 3652 8597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

13
Local storm report, Jul 8, 5:09 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
509 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Flash Flood      Portland                36.59N 86.52W
07/08/2023                   Sumner             TN   Emergency Mngr

            Truck stalled in some deep water in a
            parking lot.

&&

21
Special weather statement, Jul 8, 5:10 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
510 PM CDT Sat Jul 8 2023

TNZ056-057-082300-
Hickman TN-Perry TN-
510 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of Perry and
southwestern Hickman Counties through 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Linden, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Linden, Lobelville, Mousetail Landing State Park and Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3562 8804 3566 8802 3568 8802 3572 8804
      3577 8798 3581 8787 3580 8785 3581 8784
      3570 8754 3551 8782 3545 8804
TIME...MOT...LOC 2210Z 332DEG 28KT 3572 8792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jul 8, 5:12 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 PM CDT Sat Jul 8 2023

TNZ057>061-082300-
Hickman TN-Williamson TN-Lewis TN-Maury TN-Marshall TN-
512 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of northeastern Lewis,
north central Marshall, Maury, southern Williamson and southeastern
Hickman Counties through 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thompson's Station to 9 miles south of
Centerville. Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Spring Hill, Mount Pleasant, Thompson's Station, Chapel
Hill, Santa Fe, Gordonsburg, Hampshire, Williamsport and I-65 East Of
Columbia.

This includes the following highways...
 Interstate 65 between mile markers 40 and 62.
 Interstate 840 between mile markers 20 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3559 8670 3546 8726 3566 8758 3588 8685
      3582 8671
TIME...MOT...LOC 2212Z 289DEG 12KT 3584 8686 3567 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

13
Local storm report, Jul 8, 5:34 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
534 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     Franklin                35.95N 86.84W
07/08/2023                   Williamson         TN   Public

            Limbs blown down along Cool Springs Blvd and
            Mallory Lane.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:50 AM CDTSpecial Weather StatementOHXWilliamson25 min
Jul 8, 1:06 PM CDTSpecial Weather StatementOHXBedford, Marshall39 min
Jul 8, 2:00 PM CDTSpecial Weather StatementOHXStewart30 min
Jul 8, 2:55 PM CDTSpecial Weather StatementOHXDickson, Houston50 min
Jul 8, 2:57 PM CDTSpecial Weather StatementOHXCheatham, Robertson33 min
Jul 8, 3:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson32 min
Jul 8, 3:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson31 min
Jul 8, 3:32 PM CDTSpecial Weather StatementOHXMacon28 min
Jul 8, 3:35 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner25 min
Jul 8, 3:37 PM CDTSpecial Weather StatementOHXDickson, Humphreys38 min
Jul 8, 3:54 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
Jul 8, 3:57 PM CDTSpecial Weather StatementOHXCheatham33 min
Jul 8, 4:00 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson30 min
Jul 8, 4:03 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min
Jul 8, 4:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson33 min
Jul 8, 4:27 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale13 min
Jul 8, 4:28 PM CDTAreal Flood AdvisoryOHXSumner2 hr
Jul 8, 4:43 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale47 min
Jul 8, 5:10 PM CDTSpecial Weather StatementOHXPerry50 min
Jul 8, 5:12 PM CDTSpecial Weather StatementOHXMaury48 min
Jul 8, 5:24 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury, Perry2 hr
Jul 8, 5:48 PM CDTSpecial Weather StatementOHXLewis, Marshall, Maury42 min
Jul 8, 5:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
Jul 8, 6:23 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne37 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.